Hail, Logan
- When
- June 19, 3:39 PM MST
- Where
- Logan County, 0.87 mi SW of Peetz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -103.110
Severe thunderstorms produced very large hail, from quarter to tennis ball size, and strong winds across the northeast plains of Colorado. The largest hail was observed in Adams, Logan, Phillips and Sedgwick Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced very large hail, from quarter to tennis ball size, and strong winds across the northeast plains of Colorado. The largest hail was observed in Adams, Logan, Phillips and Sedgwick Counties. A brief tornado touchdown was reported in Sedgwick County. In addition, a horse trailer and some outbuildings were damaged by hail and strong winds between Julesburg and Ovid. In Phillips County, severe thunderstorms stripped wheat, tore up corn, overturned center pivots, totaled grain bins and broke the windows of numerous home and vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 19, 12:46 PM MST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 146 PM MDT SUN JUN 19 2011 .SHORT TERM...UPPER LEVEL TROUGH WILL CLOSE OFF AND MOVE ACROSS COLORADO TONIGHT AND MONDAY. MODELS COMING INTO BETTER AGREEMENT WITH THE PLACEMENT OF A SURFACE LOW FORMING OVER SOUTHEAST COLORADO. THE LOW WILL THEN SHIFT NORTHEAST OVER KANSAS AND NEBRASKA ON MONDAY. STILL A GOOD SEVERE THREAT THROUGH THIS EVENING. CAPES WILL CLIMB TO 1500-2000 J/KG ACROSS NORTHEAST COLORADO. SHEAR WILL ALSO BE GOOD TODAY WITH SOUTHEAST TO NORTHEAST WINDS NEAR THE SURFACE AND SOUTHWEST WINDS ALOFT. A CAP WILL LIMIT CONVECTION TO LATE AFTERNOON OVER NORTHEAST COLORADO. BIGGEST THREAT WILL BE LARGE HAIL DUE TO GOOD CAPE...WIND SHEAR AND ALSO A COOLING AIRMASS ALOFT. SUPER CELLS THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH AN ISOLATED TORNADO POSSIBLE. AN AREA OF RAIN IS EXPECTED TO PASS ACROSS THE FORECAST AREA TONIGHT DUE TO QG ASCENT ASSOCIATED WITH THE UPPER LEVEL LOW. EXPECT VALLEY RAIN SHOWERS AND HIGH MOUNTAIN SNOW TO CONTINUE THROUGH MONDAY DUE TO A GOOD LAPSE RATES AND A FAVORABLE NORTHWEST WIND DIRECTION. SNOW AMOUNTS WILL GENERALLY BE 2-6 INCHES IN THE MOUNTAINS WITH LOCALLY HIGHER AMOUNTS. ISSUED A WINTER WEATHER ADVISORY FOR AREAS ABOVE 10000 FEET BECAUSE IT IS SO LATE IN THE SNOW SEASON. WINDS ALONG THE URBAN CORRIDOR WILL BE A DOWNSLOPE NORTHWEST DIRECTION. THIS WILL LIKELY CAUSE RAIN SHOWERS TO DECREASE EARLY MONDAY. HEAVIEST RAIN AND BEST CHANCE FOR RAIN WILL BE OVER NORTHEAST COLORADO. MODELS ARE IN GOOD AGREEMENT SHOWING A DEFORMATION ZONE FORMING OVER THE EASTERN PLAINS TOMORROW. WILL HAVE HIGH POPS IN THE FORECAST FOR THIS. WITH ALL THE CLOUDS AND PRECIPITATION AROUND HIGHS WILL BE WELL BELOW NORMAL ON MONDAY. .LONG TERM...THE TREND IS TOWARD DRIER AND WARMER WEATHER BEGINNING TUESDAY. A STRONG UPPER RIDGE OFF THE WEST COAST IS FCST TO MIGRATE EASTWARD ACROSS THE GREAT BASIN EARLY IN THE WEEK...THEN OVER THE CENTRAL ROCKY MTN REGION BY MID TO LATE WEEK. ON TUESDAY THE 700 MB TEMPERATURE WARMS TO 8-10C...EQUATING TO SFC TEMPERATURES IN THE MID/UPPER 70S AT LOWER ELEVATIONS...YET STILL BELOW AVERAGE FOR THE DATE. A STIFF NORTHWESTERLY FLOW ALOFT ONE REASON FOR THE SLOW WARMUP. AIRMASS OVER THE PLAINS LOOKS STRONGLY CAPPED ON TUESDAY... YET UNSTABLE ENOUGH BY MID TO LATE AFTERNOON WITH STG DAYTIME HEATING TO GENERATE ISOLATED T-STORMS OVER AND ALONG THE FRONT RANGE. DO NOT SEE MUCH MORE THAN SPRINKLES AND GUSTY MICROBURST WINDS FM THIS LOW TOP CONVECTION. FOR THE REMAINDER OF THE WEEK...TEMPERATURES BOTH SFC AND ALOFT CONTINUE TO WARM WITH THE WARMEST READINGS FCST ON THURSDAY AND FRIDAY WITH PASSAGE OF THE UPPER RIDGE. SHOULD SEE SFC TEMPS RISING ABOVE AVERAGE THURSDAY FOR ALL AREAS AND REMAINING THERE ON FRIDAY. COULD EVEN SEE A RETURN TO 90 DEG READINGS ON THE PLAINS FRIDAY. UPSLOPE/UPVALLEY FLOW GENERATED BY STG DAYTIME HEATING SHOULD PROVIDE SUFFICIENT LIFT TO PRODUCE ISOLATED T-STORMS OVER AND ALONG THE FRONT RANGE DURING THE AFTERNOON AND EVENING HOURS. HOWEVER FARTHER OUT ON THE PLAINS MID-LEVELS LOOK CAPPED TO ALLOW MUCH IF ANY CONVECTION TO BECOME ESTABLISHED. BY SATURDAY...MEDIUM RANGE MODELS SHOW A WEAK SHORTWAVE OFF THE NWRN CALIFORNIA COAST RACING EASTWARD OVER THE TOP OF THE UPPER RIDGE CENTERED OVER COLORADO. TEMPS COOL ALOFT WITH THIS DISTURBANCE ENOUGH TO DESTABILIZE THE ATMOSPHERE FOR A SLIGHTLY BETTER CHANCE OF AFTERNOON/EVENING T-STORMS IN THE MTNS...HIGH VALLEYS AND ADJACENT NERN PLAINS. TEMPERATURES ON SATURDAY SHOULD ALSO BE A FEW DEGS COOLER. BY SUNDAY...THE UPPER RIDGE REGAINS ITS STRENGTH AND SWINGS BACK OVER COLORADO FROM THE SOUTHWEST BRINGING WITH IT WARMER AND DRIER AIR...MORE LIKE WHAT WE OFTEN SEE IN LATE JUNE. && .AVIATION...SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON GIVING WAY TO WIDESPREAD RAIN TONIGHT. CEILINGS WILL STILL BE FAIRLY HIGH THIS AFTERNOON THOUGH GUSTY WINDS OR LOCALIZED LOWER CEILINGS/VISIBILITIES IN THE STRONGER STORMS COULD INTERFERE WITH AIRPORT OPERATIONS. INSTRUMENT APPROACHES WILL LIKELY BE NEEDED TO KDEN TONIGHT...AND THERE WILL BE AREAS OF IFR CONDITIONS DUE TO THE RAIN. THOSE CONDITIONS WILL LIKELY CONTINUE INTO MONDAY MORNING. A DENVER CYCLONE WILL FORM TODAY. IT APPEARS THE CYCLONE WILL STAY EAST OF KDEN RESULTING IN NORTH TO NORTHEAST WINDS ACROSS THE DENVER AREA TODAY. && .HYDROLOGY...STILL LOOKING AT A SUBSTANTIAL RAIN EVENT WITH AN INCH OR TWO OF RAIN ACROSS THE PLAINS. SOME OF THE STRONGER STORMS OVER NORTHEAST COLORADO MAY PRODUCE UP TO 3 INCHES OF RAIN IN A SHORT TIME. FOR THE BURN AREAS...SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING. FLOW ALOFT WILL BE STRONG SO STORMS SHOULD BE MOVING FAST ENOUGH TO PREVENT HEAVY RAIN...THOUGH IF SOME TRAINING OF CELLS OCCURS FLOODING AND DEBRIS FLOWS COULD BE AN ISSUE. FOR THE HIGH COUNTRY...WARM TEMPERATURES TODAY WILL CONTINUE TO MELT SNOW. SHOWERS AND THUNDERSTORMS TODAY THROUGH MONDAY WILL ADD TO RIVER LEVELS. CREEK AND RIVER LEVELS ARE EXPECTED TO CONTINUE TO RISE THROUGH EARLY NEXT WEEK DUE TO THE SNOWMELT AND RAINFALL. BELOW AVERAGE TEMPERATURES ON TUESDAY SHOULD SLOW SNOWMELT IN THE HIGH COUNTRY. THEN AS TEMPERATURES WARM TO AVERAGE BY WEDNESDAY AND ABOVE AVERAGE ON THURSDAY AND FRIDAY...RAPID SNOWMELT WILL RESUME CAUSING WATER LEVELS TO RISE ON AREA STREAMS...CREEKS AND RIVERS. HOWEVER BECAUSE MORE THAN 60 PERCENT OF THE SNOW PACK IN THE NORTHERN COLORADO MOUNTAINS HAS MELTED...ANY FLOODING SHOULD BE LARGELY CONFINED TO RIVER BOTTOMS AND PASTURE LAND ADJACENT TO CREEKS AND STREAMS. A FLOOD WATCH IS IN EFFECT FOR THE NORTH PLATTE RIVER AT NORTHGATE. FLOOD ADVISORIES REMAIN IN EFFECT FOR RIVERS IN JACKSON COUNTY AND FOR THE COLORADO RIVER IN GRAND COUNTY IN NORTH CENTRAL COLORADO. && .BOU WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MDT MONDAY FOR COZ033-034. && SHORT TERM...MEIER LONG TERM....BAKER AVIATION...MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1035 AM MDT SUN JUN 19 2011 COZ030>051-201200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1035 AM MDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MOST OF THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS WILL BE SEVERE WITH GOLFBALL SIZE HAIL...DAMAGING WINDS...AND HEAVY RAIN. A COUPLE OF STORMS MAY PRODUCE HAIL LARGER THAN GOLFBALLS AND AN ISOLATED TORNADO OR TWO. THE GREATEST THREAT OF SEVERE WEATHER IS OVER THE NORTHEAST CORNER OF COLORADO DURING THE AFTERNOON AND EARLY EVENING. THERE WILL BE CHANCE FOR SEVERE STORMS AS FAR WEST AS THE FOOTHILLS. WITH SOME OF THE STORMS EXPECTED TO PRODUCE HEAVY RAINFALL...THERE IS A SMALL THREAT OF FLASH FLOODING TODAY. IN GENERAL THE STORMS WILL BE MOVING FAST ENOUGH TO LIMIT THE FLOOD THREAT. HOWEVER TRAINING OF MULTIPLE THUNDERSTORM CELLS OVER THE SAME LOCATION IS POSSIBLE...AND IF A HEAVY STORM MOVES OVER ONE OF THE BURN AREAS IN THE FOOTHILLS FLASH FLOODING COULD OCCUR. STORMS TODAY WILL BE CAPABLE OF PRODUCING UP TO AN INCH OF RAIN IN 30 MINUTES OR LESS. THE THUNDERSTORMS ARE EXPECTED TO DECREASE IN INTENSITY THIS EVENING...GIVING WAY TO MORE WIDESPREAD RAIN OVERNIGHT INTO MONDAY MORNING. SOME AREAS WILL RECEIVE OVER AN INCH OF RAIN FROM THIS STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PRECIPITATION WILL CONTINUE TO FALL...POSSIBLY HEAVY AT TIMES...OVER MOST OF THE FORECAST AREA THROUGH MONDAY MORNING. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS ALONG WITH SNOW IN THE HIGH MOUNTAINS. SEVERAL INCHES OF SNOW ACCUMULATION IS LIKELY FOR MOUNTAIN AREAS ABOVE 10500 FEET BY MONDAY AFTERNOON. PRECIPITATION IS EXPECTED TO GRADUALLY DECREASE THROUGH THE AFTERNOON AND EVENING HOURS ON MONDAY...WITH MOST OF THIS PRECIPITATION ENDING BY TUESDAY MORNING. TEMPERATURES ON MONDAY WILL BE UNSEASONABLY COOL WITH 60S TO LOWER 70S ON THE PLAINS AND 40S TO LOWER 60S IN THE HIGH COUNTRY. FOR THE REST OF THE WEEK INTO NEXT WEEKEND...THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY OVER AND NEAR THE FRONT RANGE. TEMPERATURES WILL REMAIN BELOW AVERAGE ON TUESDAY...NEAR AVERAGE ON WEDNESDAY AND ABOVE AVERAGE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. MEIER/BAKER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1224 PM MDT SUN JUN 19 2011 COZ042-048-191915- LOGAN COUNTY CO-NORTHEAST WELD COUNTY CO- 1224 PM MDT SUN JUN 19 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN COUNTY NORTHEASTERN WELD COUNTY AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 40 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF PAWNEE BUTTES...OR 34 MILES NORTHWEST OF STERLING...MOVING NORTHWEST AT 15 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WESTPLAINS AND PAWNEE BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. && LAT...LON 4064 10336 4064 10407 4100 10407 4100 10334 TIME...MOT...LOC 1823Z 211DEG 28KT 4087 10377
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
439 PM MDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL PEETZ 40.96N 103.11W
06/19/2011 M1.00 INCH LOGAN CO TRAINED SPOTTER
&&
FREDINThe Cheyenne radar (KCYS), 144 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
21 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
A tornado touched down briefly but did no damage.
The spotter also estimated the wind gust to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314157, 314158, 314159, 314177, 314160, 314161, 314162, 314165, 314163, 314164, 314166, 317609, 314168, 314167, 314178, 314169, 314170, 314171, 314172, 314174, 314175, 314173, 314176, 314179.